Pseudomembranous Colitis

Below you will find more information about Pseudomembranous Colitis from Medigest. If you believe that you are suffering from any of the symptoms of Pseudomembranous Colitis it is important that you obtain an accurate diagnosis from a medical professional to ensure that you obtain the correct medication or treatment for your condition. There are medical conditions that carry similar symptoms associated with Pseudomembranous Colitis and therefore the information provided by Medigest is offered as a guideline only and should never be used in preference to seeking professional medical advice. The information relating to Pseudomembranous Colitis comes from a third party source and Medigest will not be held liable for any inaccuracies relating to the information shown.

Definition

Pseudomembranous colitis is the inflammation of the large intestine due to the use of antibiotics, which disrupt the balance of good and bad bacteria causing the harmful microorganisms to increase and spread in the colon. It is sometimes referred to as antibiotic-associated colitis or C. difficile colitis.

Diagnosis

The doctor takes the patient's complete medical history as well as signs and symptoms, such as diarrhea and abdominal pain. He or she usually orders a stool sample, colon examination, computerized tomography, and blood tests to help diagnose pseudomembranous colitis.

Treatment

Doctors recommend stopping the antibiotic associated with the patient's condition. However, it may not be enough to eradicate the condition. Thus, the doctor may recommend certain medication, other than the antibiotics associated with the patient's illness. Surgery may also be an option when the antibiotic treatment fails to the inflammation and ease the symptoms

Symptoms and Signs

Affected individuals may have constant diarrhea, abdominal pain, and blood or pus in their stool. They may also have fever, which may be higher than 101 Farenheit.

Causes

The condition is usually caused by an overgrowth of the bacterium Clostridium difficile but some cases may also be caused by other organisms. Antibiotics may also disturb the normal bacterial balance within the colon facilitating the colonization and growth of C. difficile or other bacteria.

Discuss Pseudomembranous Colitis in our forums

Discuss Pseudomembranous Colitis with other members of Medigest in our forums.